Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS Paducah, KY

July 13, 2004Christian County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 13, 2004, 8:24 PM CDT for Christian County, Kentucky. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 8:24 PM CDT (01:24 UTC)
Expired
Jul 13, 2004, 9:15 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Christian County, KY

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:30 PM CDTTSTM WND DMGHopkinsville, KYTREES DOWN COUNTY WIDE, FIRES DUE TO DOWNED POWER LINES
Jul 13, 9:05 PM CDTTSTM WND DMGHopkinsville, KYTREES AND POWER LINES DOWN IN PORTIONS OF COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 140124
SVRPAH
KYC047-140215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 915 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTH OF MADISONVILLE
  TO 14 MILES SOUTHEAST OF GREENVILLE...MOVING SOUTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE HOPKINSVILLE...KELLY...OAK GROVE AND
  PEMBROKE

DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3712 8748 3710 8731 3666 8735 3665 8757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:22 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 3:22 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE JUL 13 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS AND THE CHANCE FOR SEVERE
WEATHER TONIGHT AND WEDNESDAY.

NICE CU FIELD NOTED ON VISIBLE SATELLITE IMAGERY ACROSS THE QUAD
STATE THIS AFTERNOON...BUT NO VERTICAL DEVELOPMENT IS EVIDENT...AS
18Z ILX SOUNDING INDICATES DECENT CAP REMAINS BETWEEN 900MB AND
850MB.  BOTTOM LINE IS THAT STORM DEVELOPMENT ACROSS THE AREA IS NOT
EXPECTED THIS AFTERNOON...BUT CLUSTER OF STRONG STORMS ACROSS
CENTRAL ILLINOIS WILL HAVE TO BE WATCHED AS IT MOVES TO THE SOUTH
SOUTHEAST.  WITH DEWPOINTS REMAINING IN THE MID TO UPPER 70S AND
HEAT INDICES HOLDING IN THE 105 TO 110 RANGE...WILL MAINTAIN
EXCESSIVE HEAT WARNING UNTIL ITS EXPIRATION AT 00Z.

THE ETA AND GFS CONTINUE THERE RELATIVE BIASES FROM YESTERDAY...WITH
THE ETA BEING WARMER ALOFT AND TOTALLY DRY ACROSS THE CWA...AND THE
GFS BRINGING CONVECTION SOUTHWARD ALONG/EAST OF 10C ISOTHERM AT
700MB INTO FAR EASTERN ZONES.  GIVEN THE MODERATE RISK AREA CLIPS
OUR FAR NORTHEAST ZONES...WILL FOLLOW THE GFS...BUT WILL KEEP POPS
IN THE 20-30 RANGE ONLY IN THE EASTERN THIRD/HALF OF THE AREA.  CAP
SHOULD HOLD STRONG TONIGHT IN THE WESTERN HALF OF THE AREA...DESPITE
WEAK COLD FRONT MOVING THROUGH.

GIVEN STRENGTH OF MID/UPPER LEVEL SYSTEM MOVING INTO THE GREAT
LAKES...WIND FIELDS WILL BE ADEQUATE TO SUPPORT SOME SEVERE STORMS
IF ANY CAN BEAT THE CAP IN OUR AREA.  INSTABILITY WILL BE WANING BY
THE TIME CURRENT ACTIVITY REACHES THE FORECAST AREA LATER THIS
EVENING...BUT WILL CONTINUE MENTION OF SEVERE STORMS IN GRIDS/ZONES
FOR EASTERN THIRD TONIGHT.  DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ESPECIALLY IF ACTIVITY TO OUR NORTH BECOMES MORE LINEAR.

THE COLD FRONT IS STILL FORECAST TO BE ALONG OUR SOUTHERN BORDER BY
12Z WEDNESDAY...BUT ENOUGH RESIDUAL MOISTURE SHOULD BE IN PLACE TO
KEEP A VERY LOW POP IN THE SOUTHERN THIRD OF THE REGION MAINLY FOR
DIURNAL ACTIVITY.  TEMPERATURES WILL STILL BE AT OR ABOVE
NORMAL...BUT NOT NEARLY AS DISGUSTING AS TODAY...ESPECIALLY WITH A
LITTLE LESS HUMIDITY.  WILL CONTINUE TO LINGER A SMALL POP OVER
SOUTHEAST MISSOURI WEDNESDAY EVENING...AS MOISTURE IS SLOW TO PUSH
WEST OF THAT AREA.

THURSDAY AND FRIDAY LOOK DRY...AS SURFACE HIGH PRESSURE TAKES BRIEF
CONTROL OF THE REGION.  TEMPERATURES WILL BE NEAR NORMAL LEVELS FOR
HIGHS...BUT PERHAPS A BIT BELOW NORMAL FOR LOWS...AS THE DEGREE OF
LOW LEVEL DRYING IS NOT CERTAIN.

THE 00Z GFS PUT US IN NORTHWEST FLOW THROUGH NEXT WEEKEND AND INTO
NEXT WEEK...AND BROUGHT A SIGNFICANT SHORT WAVE TROUGH AND
PRECIPITATION CHANCE TO THE AREA SATURDAY INTO SUNDAY.  THE 12Z RUN
IS TRYING TO DEVELOP MORE OF A CLOSED LOW TO OUR NORTHEAST...AND
BRINGS A SYSTEM ACROSS OUR AREA ABOUT 24 HOURS FASTER.  DECIDED TO
SPREAD LOW CHANCE POPS ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH
SUNDAY...JUST TO CATCH ALL OF THE POSSIBILITIES.  SUNDAY NIGHT
THROUGH TUESDAY SHOULD BE DRY...BUT ANOTHER SYSTEM MAY AFFECT THE
REGION BY WEDNESDAY OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT ALL BUT LAKES AND
SOUTHERN PENNYRILE REGIONS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.

&&

DRS
Hazardous weather outlook, Jul 13, 11:57 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1157 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...EXCESSIVE HEAT WARNING IN EFFECT FOR MOST OF THE QUAD STATE AREA
UNTIL 7 PM CDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR A SMALL PORTION
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...GENERALLY TO THE
NORTHEAST OF A CISNE ILLINOIS...TO SANTA CLAUS INDIANA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE REGION.  THE MAIN HAZARDS
WITH THE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...AND VERY HEAVY
RAINFALL.

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT. THIS WARNING
COVERS ALL OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI. IN WEST KENTUCKY...THE WARNING IS IN EFFECT FOR ALL WEST
KENTUCKY COUNTIES WEST AND NORTH OF A LINE FROM MURRAY AND BENTON TO
MADISONVILLE AND CENTRAL CITY KENTUCKY. THE COMBINATION OF HEAT AND
HUMIDITY WILL RESULT IN HEAT INDICES TOPPING OUT IN THE 105 TO 110
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI AND WESTERN KENTUCKY WEDNESDAY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN. THERE IS A SMALL CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH WEDNESDAY.

SMITH

In the hours before

Local storm report, Jul 13, 7:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     BOONVILLE               38.05N 87.27W
07/13/2004                   WARRICK            IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HOMES AND VEHICLES.

&&

SMITTY
Local storm report, Jul 13, 7:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 S CHANDLER            38.01N 87.37W
07/13/2004  0.88 INCH        WARRICK            IN   TRAINED SPOTTER

            NICKLE SIZE HAIL 2 MILES SOUTH OF CHANDLER NEAR ROUTE 61.

&&

SMITTY
Local storm report, Jul 13, 7:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
07/13/2004                   DAVIESS            KY   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT
            THE COUNTY.

&&

SMITTY
Local storm report, Jul 13, 7:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     CALHOUN                 37.54N 87.26W
07/13/2004                   MCLEAN             KY   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN PORTIONS OF
            COMMUNITY AND THROUGHOUT COUNTY.

&&

SMITTY
Local storm report, Jul 13, 8:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     LIVERMORE               37.49N 87.13W
07/13/2004                   MCLEAN             KY   EMERGENCY MNGR

            TREES DOWN IN PORTION OF COMMUNITY.

&&

SMITTY
Local storm report, Jul 13, 8:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
822 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     GREENVILLE              37.21N 87.18W
07/13/2004  60 MPH           MUHLENBERG         KY   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster59 min
Jul 13, 7:50 PM CDTSevere Thunderstorm WarningPAHMuhlenberg25 min
Jul 13, 8:12 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd48 min
Jul 13, 8:58 PM CDTSevere Thunderstorm WarningPAHChristian, Todd32 min
Jul 14, 4:27 AM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster48 min
Jul 14, 5:23 AM CDTSevere Thunderstorm WarningPAHCaldwell22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.